Kansas, 2013Flash Flooding in Kansas, June 5, 2013
June 5, 2013 · NWS SGF · 2 events in 1 county or zone
Slow moving and training of thunderstorms led to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving and training of thunderstorms led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 5, 4:48 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 5, 4:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED JUN 5 2013
.MESOSCALE DISCUSSION...
ISSUED AT 540 AM CDT WED JUN 5 2013
A CONVECTIVE COMPLEX CONTINUED TO MAKE ITS WAY ACROSS THE EASTERN
PLAINS THIS MORNING. THE ACTIVITY HAS GENERALLY REMAINED BELOW
SEVERE LIMITS THE PAST FEW HOURS BUT WAS PRODUCING GUSTY WINDS.
THE LEADING EDGE OF THE STORMS WILL SPREAD ACROSS FAR SOUTHEASTERN
KANSAS AND INTO SOUTHWESTERN MISSOURI THE NEXT FEW HOURS REACHING
THE I-49 CORRIDOR BY 7 AM...AND HIGHWAY 65 BY 9 AM.
THESE STORMS WILL BE FEEDING OFF A LIMITED AMOUNT OF INSTABILITY AS
THEY HEAD EAST WITH MOST UNSTABLE CAPES FALLING BELOW 1000 J/KG
ACROSS SOUTHERN MISSOURI. EXPECT MAXIMUM WIND GUSTS TO GENERALLY
RANGE BETWEEN 30 AND 40 MPH. A LOCALIZED HIGHER GUST TO 50 MPH CANNOT
BE COMPLETELY RULED OUT IN THE DEEPER CONVECTION.
OTHERWISE FREQUENT LIGHTNING AND A PERIOD OF MODERATE TO HEAVY
RAINFALL WILL ACCOMPANY THIS ACTIVITY.
THE STORMS WILL WEAKEN WITH TIME AS THEY SPREAD INTO THE OZARKS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT WED JUN 5 2013
A THUNDERSTORM COMPLEX PUSHING ACROSS THE CENTRAL KANSAS AND
NORTHERN OKLAHOMA EARLY WEDNESDAY WILL PLAY A SIGNIFICANT ROLE
IN OUR WEATHER TODAY.
THIS ACTIVITY WAS ASSOCIATED WITH A SHORTWAVE RIDING THROUGH A
BELT OF WESTERLIES UNDERNEATH AN UPPER LOW POSITIONED ACROSS THE
NORTHERN PLAINS.
THIS FEATURE AND THE CONVECTIVE COMPLEX WILL PUSH EASTWARD INTO
THE OZARKS REGION TODAY. THE LEADING EDGE OF THESE SHOWERS AND
STORMS WILL ENTER FAR SOUTHEASTERN KANSAS AROUND DAY BREAK AND
REACH THE HIGHWAY 65 CORRIDOR BY LATE MORNING THEN CONTINUE
EASTWARD.
WHILE THE CONVECTION WILL BE ON WEAKENING TREND AS IT ENTERS THE
FORECAST AREA...STRONG TO MARGINALLY SEVERE THUNDERSTORM WIND
GUSTS WILL BE POSSIBLE AS THE STORMS MOVE INTO SOUTHEASTERN KANSAS
AND FAR SOUTHWESTERN MISSOURI THIS MORNING.
CLOUD COVER AND PRECIPITATION ASSOCIATED WITH THIS ACTIVITY WILL
LIMIT INSTABILITY TODAY WITH SOME DESTABILIZATION POSSIBLE ACROSS
FAR SOUTH CENTRAL MISSOURI THIS AFTERNOON BEFORE THE CONVECTION
ARRIVES.
THE RISK OF SEVERE WEATHER TODAY WILL BE LIMITED AT BEST AND
CONFINED TO SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN
MISSOURI THIS MORNING...AND FAR SOUTH CENTRAL MISSOURI DURING THE
DAY.
OTHERWISE EXPECT THE SHORTWAVE TO PROVIDE AMPLE SYNOPTIC SCALE
LIFT TO MAINTAIN A BROAD AREA OF SHOWERS AND EMBEDDED STORMS
ACROSS MUCH OF THE AREA DURING THE DAY. OVERALL IT LOOKS TO BE A
SHOWERY DAY WITH SOME THUNDER.
SHOWERS WILL LINGER INTO TONIGHT BUT DIMINISH FROM THE NORTHWEST
AS THE SHORTWAVE TRACKS ACROSS THE REGION.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 230 AM CDT WED JUN 5 2013
THE PRIMARY UPPER TROUGH AXIS AND ASSOCIATED SECONDARY FRONT WILL
COME ACROSS THE REGION THURSDAY. MODEST INSTABILITY MAY DEVELOP
DURING THE DAY TO SUPPORT ISOLATED TO SCATTERED SHOWER
DEVELOPMENT.
OTHERWISE A COOLER AND DRIER AIRMASS WILL OVERSPREAD THE AREA TO
END THE WEEK AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD.
THE REGION WILL REMAIN UNDER A NORTHWESTERLY FLOW ALOFT INTO THE
WEEKEND AS AN UPPER RIDGE BUILDS OVER THE ROCKIES. DISTURBANCES
RIDING AROUND THE PERIPHERY OF THIS RIDGE AND SOUTHEASTWARD ACROSS
THE MISSOURI RIVER VALLEY WILL PROVIDE PERIODIC CHANCES OF
CONVECTION FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. THE POTENTIAL
DEVELOPMENT OF NOCTURNAL CONVECTIVE COMPLEXES WILL HAVE TO BE
MONITORED.
TEMPERATURES WILL WARM TO NEAR SEASONAL LEVELS BUT MAY BE IMPACTED
BY ANY CONVECTIVE DEVELOPMENT AND ASSOCIATED CLOUD COVER.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 525 AM CDT WED JUN 5 2013
FOR THE KSGF...KJLN AND KBBG TAFS...MAIN FLIGHT CONCERNS TODAY
WILL BE CENTERED AROUND CONVECTION LOCATED TO THE WEST EARLY THIS
MORNING. THIS ACTIVITY WILL CONTINUE TO SPREAD EAST THIS MORNING
AND SHOULD AFFECT THE JOPLIN AREA AROUND 12 TO 14Z AND THE
SPRINGFIELD AND BRANSON AREAS BETWEEN 14 AND 16Z. A BRIEF PERIOD OF
IFR VISIBILITIES WILL BE LIKELY UNDER ANY THUNDERSTORMS. ALSO
GUSTY WINDS WILL BE POSSIBLE WITH THE LINE OF STORMS...ESPECIALLY AT
THE KJLN SITES.
A PERIOD OF SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER WILL
PERSIST BEHIND THE LEADING EDGE OF CONVECTION FOR A FEW HOURS INTO
EARLY THIS AFTERNOON.
TONIGHT INTO EARLY THURSDAY MORNING LIGHT FOG DEVELOPMENT AND
LOWER OF CEILINGS WILL LIKELY OCCUR AT THE TAF SITES.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...FOSTER
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...WISE
Hazardous weather outlook, Jun 5, 3:38 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT WED JUN 5 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
438 AM CDT WED JUN 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
A THUNDERSTORM COMPLEX WILL PUSH INTO SOUTHEASTERN KANSAS AND
SOUTHWESTERN MISSOURI THIS MORNING. THESE STORMS WILL REACH THE
INTERSTATE 49 CORRIDOR BY 7 AM...AND HIGHWAY 65 AROUND 9 AM. THE
STORMS WILL PROGRESS EASTWARD INTO THE OZARKS THROUGH EARLY
AFTERNOON AND GRADUALLY WEAKEN.
ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR DURING
THE AFTERNOON.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS MAY IMPACT THE AREA AGAIN SATURDAY NIGHT INTO
SUNDAY WITH ADDITIONAL CHANCES INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, Jun 5, 5:32 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT WED JUN 5 2013
KSZ097-101-051230-
CHEROKEE KS-CRAWFORD KS-
632 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES UNTIL 730 AM CDT...
AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MCCUNE TO 4 MILES WEST OF FAULKNER TO 13 MILES SOUTH OF
MELROSE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WIND GUSTS OF
40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARMA...BAXTER SPRINGS...CARONA...
CHEROKEE...COLUMBUS...FRONTENAC...GALENA...GIRARD...MCCUNE...
MULBERRY...PITTSBURG...SCAMMON...TREECE...WEIR AND WEST MINERAL.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3758 9462 3700 9462 3700 9507 3700 9508
3738 9508 3739 9509 3753 9510
TIME...MOT...LOC 1131Z 269DEG 18KT 3738 9514 3709 9506
3684 9501
FOSTERSpecial weather statement, Jun 5, 5:56 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 AM CDT WED JUN 5 2013
MOZ093-101-051300-
MCDONALD MO-NEWTON MO-
656 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD AND NEWTON COUNTIES
UNTIL 800 AM CDT...
AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SENECA TO 11 MILES SOUTH OF SENECA TO 6 MILES SOUTHWEST OF SOUTH
WEST CITY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WIND GUSTS
OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ANDERSON...DIAMOND...NEOSHO...AND
PINEVILLE.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK. INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 6
WILL ALSO BE IMPACTED BY THESE STORMS.
LAT...LON 3649 9462 3650 9463 3706 9461 3705 9407
3704 9406 3649 9408
TIME...MOT...LOC 1154Z 255DEG 23KT 3698 9474 3669 9464
3644 9465
FOSTERSpecial weather statement, Jun 5, 7:30 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT WED JUN 5 2013
MOZ094-051415-
LAWRENCE MO-
830 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 915 AM
CDT...
AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FREISTATT...OR 5 MILES NORTHEAST OF
MONETT...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE AURORA...CHESAPEAKE...FREISTATT...
HALLTOWN...HOBERG...MILLER...MOUNT VERNON...PIERCE CITY AND VERONA.
INTERSTATE 44 BETWEEN MILE MARKERS 40 AND 58 WILL ALSO BE IMPACTED BY
THIS STORM.
PEOPLE IN LAWRENCE COUNTY...INCLUDING VERONA AND MOUNT VERNON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3693 9404 3729 9381 3729 9377 3728 9376
3728 9375 3724 9361 3706 9361 3692 9371
TIME...MOT...LOC 1330Z 225DEG 31KT 3699 9387
SCHAUMANNFlash Flood, Cherokee
- When
- June 5, 9:00 AM CST to 10:00 AM CST
- Where
- Cherokee County, 0.55 mi E of Faulkner to 0.74 mi ENE of Faulkner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -95.010
Several roads were flooded around Fly Creek.
Flash Flood, Cherokee
- When
- June 5, 9:00 AM CST to 10:00 AM CST
- Where
- Cherokee County, 2.65 mi NE of Sherman to 2.44 mi NE of Sherman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -95.020
Portions of Northwest 100th Street and Northwest Scammon Road around Lightning Creek were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 20131 death · $108,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Tornado and Hail in Arkansas, June 5, 2013$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 5, 2013$23,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444870, 444871.